Kansas, 2003

Hail and Damaging Winds in Kansas, June 23, 2003

June 23, 2003 · NWS GLD · 23 events in 8 counties and zones

12 hail, 11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:48 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 23, 1:48 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT MON JUN 23 2003

FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE
FORECAST AREA.  THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE
FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK.

A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA
AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE
AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE
BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE
BOUNDARY.  STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND
SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL
BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE
ROCKIES BEGINNING WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE
NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS
LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH
BEGIN TO SWEEP ACROSS THE REGION.  A CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER
TROUGH SWEEPS THROUGH.

HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT.
OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW
CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Jun 23, 4:53 PM MST, 41 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS
EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF
INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH
THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

MENTZER

In the hours before

Special weather statement, Jun 23, 4:04 PM MST, 1 hour 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 569 FOR PORTIONS OF EASTERN
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL
1100 PM MDT (MIDNIGHT CDT).

IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT
CARSON AND CHEYENNE COUNTIES.

IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY...
HITCHCOCK AND RED WILLOW COUNTIES.

IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE...
RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...
GOVE...GREELEY AND WICHITA COUNTIES.

SR

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

12 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Wichita

When
June 23, 5:34 PM MST
Where
Wichita County, 7 mi NE of Lydia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -101.217

Thunderstorm Wind, Wichita

When
June 23, 5:40 PM MST
Where
Wichita County, Leoti
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Hail, Wichita

When
June 23, 5:52 PM MST
Where
Wichita County, Leoti
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Thunderstorm Wind, Wichita

When
June 23, 5:55 PM MST
Where
Wichita County, 13 mi SE of Leoti
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -101.183

Hail, Decatur

When
June 23, 6:20 PM MST
Where
Decatur County, Oberlin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Hail, Decatur

When
June 23, 6:22 PM MST
Where
Decatur County, 4 mi NE of Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -100.467

Thunderstorm Wind, Logan

When
June 23, 6:26 PM MST
Where
Logan County, Oakley
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -100.850

Hail, Logan

When
June 23, 6:28 PM MST
Where
Logan County, Monument
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -101.017

Thunderstorm Wind, Thomas

When
June 23, 6:30 PM MST
Where
Thomas County, 15 mi SE of Colby
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.250, -100.850

Large outbuilding lost its roof.

Hail, Logan

When
June 23, 6:32 PM MST
Where
Logan County, Oakley
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

Thunderstorm Wind, Logan

When
June 23, 6:32 PM MST
Where
Logan County, 4 mi N of Monument
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.150, -101.017

Hail, Logan

When
June 23, 6:32 PM MST
Where
Logan County, Oakley
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -100.850

Hail, Logan

When
June 23, 6:34 PM MST
Where
Logan County, Oakley
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

Hail, Logan

When
June 23, 6:37 PM MST
Where
Logan County, 4 mi N of Monument
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -101.017

Hail, Gove

When
June 23, 6:45 PM MST
Where
Gove County, 8 mi W of Grinnell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.783

Thunderstorm Wind, Sheridan

When
June 23, 6:45 PM MST
Where
Sheridan County, Angelus
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.183, -100.667

Thunderstorm Wind, Graham

When
June 23, 6:45 PM MST
Where
Graham County, Morland
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.083

Thunderstorm Wind, Thomas

When
June 23, 6:58 PM MST
Where
Thomas County, Rexford
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.467, -100.750

Thunderstorm Wind, Rawlins

When
June 23, 7:00 PM MST
Where
Rawlins County, 16 mi S of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.567, -101.050

3-inch diameter tree branches down.

Hail, Decatur

When
June 23, 7:16 PM MST
Where
Decatur County, Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Thunderstorm Wind, Sheridan

When
June 23, 7:24 PM MST
Where
Sheridan County, 6 mi SE of Hoxie
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.283, -100.350

Half of barn roof blown off by thunderstorm winds. 3-inch diameter tree limbs down.

Thunderstorm Wind, Sheridan

When
June 23, 7:32 PM MST
Where
Sheridan County, 10 mi NE of Hoxie
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -100.300

Hail, Decatur

When
June 23, 7:33 PM MST
Where
Decatur County, Norcatur
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -100.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359045, 5359046, 5359047, 5359048, 5359049, 5359050, 5359051, 5359052, 5359053, 5359054, 5359055, 5359056, 5359057, 5359058, 5359059, 5359060, 5359061, 5359062, 5359063, 5359064, 5359065, 5359066, 5359067.